Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Kansas City, MO

April 8, 2001Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 8, 2001, 8:38 PM CDT for Holt County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 8, 2001, 8:38 PM CDT (01:38 UTC)
Expired
Apr 8, 2001, 9:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, MO

The radar

The Topeka radar (KTWX), 155 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KEAX 090139
SVRMCI
MOC087-090215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF MOUND CITY

* UNTIL 915 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FOREST CITY...OR ABOUT 7 MILES SOUTHEAST
  OF MOUND CITY...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN HOLT COUNTY AT 850 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4022 9515 4020 9525 4015 9540 3989 9515
          4001 9504 4005 9504 4008 9508 4015 9507
MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:20 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 8, 3:20 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT SUN APR 8 2001

THE SEVERE WEATHER THREAT FOR THE NORTHERN PORTION OF THE WARNING
AREA THIS EVENING IS THE MAIN CONCERN.

SURFACE ANALYSIS FROM EARLY THIS AFTERNOON PLACES THE WARM FRONT
ALONG THE MISSOURI AND IOWA BORDER. WITH TEMPERATURES IN THE LOWER
80S AND DEWPOINTS NEAR 60...ATMOSPHERE IS UNSTABLE AND CAPPING IS
MINIMAL. THE DEEPEST MOISTURE LAYER IS LOCATED OVER CENTRAL AND
SOUTHERN MISSOURI ACCOURDING TO THE CUMULUS FIELDS FROM THIS MORNING
AND UPPER AIR ANALYSIS...BUT WITH OUT A LIFTING MECHANISM DO NOT
EXPECT THUNDERSTORMS SOUTH OF INTERSTATE 70 TONIGHT. THERE ARE TWO
FOCUSING MECHANISMS TO WATCH LATE THIS AFTERNOON. THE FIRST IS THE
WARM FRONT IN SRN IOWA...THE SECOND IS THE INTERSECTION OF THE WARM
FRONT AND DRYLINE IN CENTRAL KS. CONVERGENCE IN BOTH AREAS HAS SHOWN
SIGNS OF INCREASING OVER THE LAST COUPLE OF HOURS. IF STORMS FIRE
NORTH OF THE WARM FRONT IN IOWA...STORM STEARING CURRENTS WILL
LIKELY TAKE CLUSTERS TO THE ENE AWAY FROM NRN MO. STORMS THAT FORM
IN NERN KS WOULD TRACK THRU NRN TIER OF MO. EXPECT SOME STORMS TO
FORM ON THE DRYLINE SO WILL POST HIGH CHANCE TO LIKELY POPS FOR NRN
COUNTIES AND TAPER POPS TO 20 SOUTH OF I-70.

STORMS THAT DO FORM HAVE A FAVORABLE ENVIRONMENT TO BECOME SEVERE.
STRONG MIDLEVEL FLOW AND HIGH AMOUNTS OF LOW LEVEL WIND SHEAR
SUGGEST A STRONG POSSIBILITY FOR SUPERCELLS. WILL WORD ZONES IN THE
NORTHERN COUNTIES WITH DAMAGING WIND AND HAIL POTENTIAL.

NEXT PRECIP CHANCES LOOK TO BE MON NIGHT AS THIS WARM FRONT LIFTS
INTO NRN MO ONCE AGAIN. MODELS INDICATE DEEPER MOISTURE LAYER SO
SHOWERS AND TSTORMS SHOULD DEVELOP AS LLJ INTERSECTS BOUNDRY. WILL
INCLUDE CHANCE POPS FOR SRN COUNTIES MON NIGHT AND GO LIKELY FOR
EVERYWHERE BUT NERN MO FOR TUES. DEEP LAYER MOISTURE REMAINS OVER
REGION THRU WED AS UPPER LOW EJECTS. SO TUE AND WED LOOK LIKE A WET
COUPLE OF DAYS.

WILL MAKE FEW CHANGES TO ONGOING EXTENDED. MRF SUGGESTS SHORTWAVE
SAT THAT COULD TOUCH OFF SHOWERS.

.EAX...
KS...NONE
MO...NONE

KOCH

In the hours before

Local storm report, Apr 8, 8:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    PICKERING                 MO   1.75 INCH HAIL
04/08/01   NODAWAY                        GROUND COVERED BY
                                          GOLFBALL-SIZE HAIL. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 8:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYh LOCATION....

0822 PM    2 W MARYVILLE             MO   1 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 8:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYp LOCATION....

0749 PM    WILCOX                    MO   1 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    QUITMAN                   MO   1.75 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:50 PM CDTSevere Thunderstorm WarningEAXNodaway40 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningEAXHolt48 min
Apr 8, 8:23 PM CDTSevere Thunderstorm WarningEAXNodaway52 min
Apr 8, 8:57 PM CDTTornado WarningEAXNodaway, Worth33 min
Apr 8, 9:14 PM CDTSevere Thunderstorm WarningEAXHolt, Nodaway61 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningEAXWorth48 min
Apr 8, 10:38 PM CDTSevere Thunderstorm WarningEAXAtchison37 min
Apr 9, 6:33 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline42 min
Apr 9, 6:44 PM CDTSevere Thunderstorm WarningEAXCass46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.